Rashes

Rashes can come in a variety of different forms, appearances, and severities; however, they all generally involve areas of skin that are irritated, inflamed, itchy, discolored, or painful. Rashes can be raised off of the skin, flat on the skin, or disappear when pressed on. Some rashes may have raised bumps that are filled with fluid or pus, while others may have open sores.

The causes of rashes can range from minor irritation from something that touches the skin (like a piece of jewelry, soap, or beauty product) to severe medication-induced reactions that are life-threatening. Rashes can also be caused as a result of infections with fungi, viruses, bacteria, or parasites. They may sometimes be a sign of a bleeding issue within the body. The causes and presentations of rashes are numerous.

How are rashes related to HIV?

HIV itself can cause a rash, especially during the early or acute phase of the virus. This type of rash generally appears between two and six weeks after HIV exposure has occurred; most individuals with this rash also have a fever. This rash and fever are part of the acute retroviral syndrome, which refers to a group of symptoms that may accompany recent HIV infection.

Other symptoms in this syndrome may include headache, weight loss, diarrhea, muscle or joint pain, sore throat, and swollen lymph nodes. It’s important to note that not everyone who is newly infected with HIV will have these symptoms. Some may have all of these, while others may have none.1,2

Where are rashes generally located on the body?

Each individual’s experience may be very different, but rashes related to acute HIV infection are generally on the upper torso, face, and neck. They often have round pinkish or red bumps. Some of these bumps may have pus or be itchy, but others may be flat and non-bothersome. The scalp, limbs, and genitals may also be involved.1

Additionally, HIV weakens the immune system and can increase an individual’s risk of infection. Many infections or inflammatory issues may then lead to rash.2 For example, an individual with HIV may be at a higher risk of getting a fungal infection, such as infection with Candida albicans. Infection with this fungus can then lead to a painful and red rash on certain areas of the body, such as within the skin folds.

Examples of other rashes associated with HIV

Some medications used to treat HIV may have rash as a side effect. These rashes typically go away in several days or weeks. If the rash is persistent, new treatment may be needed. However, rarely, HIV medications may cause a serious hypersensitivity reaction in individuals who are allergic to the medication or one of its ingredients.

Signs of a serious hypersensitivity reaction that need immediate medical attention include, but are not limited to:

  • Fever
  • Difficulty breathing
  • Difficulty swallowing
  • Dizziness or lightheadedness
  • Skin blisters, especially around the mouth, nose, and eyes2

Other rashes that can be seen in individuals with HIV include, but are not limited to:

  • Seborrheic dermatitis
  • Atopic dermatitis
  • Dry skin (xerosis)
  • Candidiasis or other fungal infections
  • Syphilis
  • Shingles (herpes zoster virus)
  • Molluscum contagiosum
  • Herpes simplex virus (HSV)
  • Cellulitis
  • Folliculitis
  • Psoriasis
  • Scabies

How are rashes treated?

The treatment of a rash depends on its cause. Some rashes may be self-limiting, meaning they will go away on their own without treatment. Others may require medications, such as antifungal medications for rashes caused by a fungus. Antiviral medications may be helpful in treating rashes due to viruses, such as herpes zoster virus (shingles). Some rashes may benefit from creams or lotions.

If you are experiencing a rash or rash-related symptoms, consult a healthcare provider. They will be able to diagnose the problem and create a treatment plan that is most appropriate for the cause of your rash.

Prevention of rashes

Since several types of rashes can be caused by infections, reducing the risk of getting an infection may help prevent a rash from occurring. This includes taking ART (antiretroviral treatment) for HIV every day as prescribed to help keep the immune system as strong as possible. It is also important to keep track of and tell your healthcare provider about any rashes or allergic reactions that you’ve had in the past, especially if they were related to medications. This will help them best plan your treatment to avoid future treatment-related rashes.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

Written by: Casey Hribar | Last reviewed: September 2019